A 60-year-old woman with major depressive disorder, developed high blood pressure, confusion and dyskinesias of face, neck and jaw, following an increase in her dose of duloxetine. Routine blood tests including toxic, infective and metabolic workup were unremarkable. Cerebrospinal fluid analysis and electroencephalogram were also normal. MRI brain showed bilaterally symmetrical diffusion-restricted areas in deep cerebral white matter. Duloxetine was held on suspicion of drug adverse effect. She had complete resolution of symptoms within 48 hours and resolution of MRI brain changes over 6 weeks. Serotonin norepinephrine reuptake inhibitors such as duloxetine may have the potential to cause drug-induced movement disorders, confusion and high blood pressure and should be used cautiously especially in elderly.
- neurology (drugs and medicines)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors SHS contributed to concept of case report, its data acquisition, drafting the case, contributing to writing of discussion and reviewing the article before final submission. RS contributed to design of the case, formulating a discussion and critical revision of the report. NAM contributed to important intellectual content, drafting of case report and final review before submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.